PDR MEMBER LOGIN:
  • PDR Search

    Required field
  • Advertisement
  • Aleve
    (naproxen sodium)

    THERAPEUTIC CLASS

    NSAID

    DEA CLASS

    OTC

    INDICATIONS

    Temporary relieves minor aches and pains due to muscular aches, backache, menstrual cramps, headache, toothache, the common cold, and minor pain of arthritis. Temporarily reduces fever.

    ADULT DOSAGE

    Adults: Usual: 220mg q8-12h while symptoms last. May take 440mg within the 1st hr for the 1st dose. Max: 440mg in any 8-12 hr period or 660mg/24 hrs. Use smallest effective dose.

    PEDIATRIC DOSAGE

    Pediatrics: ≥12 Yrs: Usual: 220mg q8-12h while symptoms last. May take 440mg within the 1st hr for the 1st dose. Max: 440mg in any 8-12 hr period or 660mg/24 hrs. Use smallest effective dose.

    ADMINISTRATION

    Oral route. Drink a full glass of water with each dose. Take with food or milk if stomach upset occurs. (Liquid Gel) May take longer to work if taken with food.

    HOW SUPPLIED

    Cap, Tab: 220mg

    WARNINGS/PRECAUTIONS

    May cause severe allergic reactions, especially in people allergic to aspirin (ASA); d/c if an allergic reaction occurs. May cause severe stomach bleeding; increased risk in patients who are ≥60 yrs of age, have had stomach ulcers or bleeding problems, or if taking more or longer time than directed. Avoid use if patient has ever had an allergic reaction to any other pain reliever/fever reducer, or right before/after heart surgery. Caution if patient has problems/serious side effects from taking pain relievers/fever reducers, high BP, heart/kidney disease, liver cirrhosis, asthma, any serious condition, risk for stomach bleeding, history of stomach problems (eg, heartburn), or if taking a diuretic or any other drug. May increase risk of heart attack or stroke if used more or for longer than directed. D/C if signs of stomach bleeding (eg, feeling faint, vomiting blood, bloody/black stools, stomach pain that does not get better) develop, pain worsens or lasts >10 days, fever worsens or lasts >3 days, redness or swelling is present in the painful area, difficulty swallowing occurs or pill feels stuck in throat, or if any new symptoms appear.

    ADVERSE REACTIONS

    Allergic reactions (eg, hives, facial swelling, asthma/wheezing, shock, skin reddening, rash, blisters), stomach bleeding.

    DRUG INTERACTIONS

    Anticoagulants, steroids, other drugs containing NSAIDs (eg, ASA, ibuprofen, naproxen), or ≥3 alcoholic drinks/day may increase risk of stomach bleeding.

    PREGNANCY AND LACTATION

    Especially avoid in 3rd trimester of pregnancy; safety not known in nursing.

    MECHANISM OF ACTION

    NSAID; acts as a pain reliever/fever reducer.

    ASSESSMENT

    Assess for allergy to ASA, risk for stomach bleeding, history of stomach problems, high BP, heart/kidney disease, liver cirrhosis, asthma, problems or serious side effects from or history of an allergic reaction to any other pain reliever/fever reducer, history of/plans for heart surgery, any serious condition, pregnancy/nursing status, and possible drug interactions.

    MONITORING

    Monitor for signs/symptoms of an allergic reaction, stomach bleeding, worsening of pain or fever, pain lasting >10 days, fever lasting >3 days, redness or swelling present in the painful area, difficulty swallowing or feeling of pill stuck in throat, and the appearance of new symptoms. Monitor for relief of symptoms.

    PATIENT COUNSELING

    Instruct not to take more than directed. Instruct to d/c use and contact physician if signs/symptoms of an allergic reaction or stomach bleeding occur, pain worsens or lasts >10 days, fever worsens or lasts >3 days, redness or swelling is present in the painful area, difficulty swallowing occurs or pill feels stuck in throat, or if any new symptoms appear. Counsel that the risk of heart attack or stroke may increase if used more or for longer than directed. Instruct to contact physician if pregnant/breastfeeding.

    STORAGE

    Avoid excessive heat >40°C (104°F). (Gelcaps/Tablets) Store at room temperature. (Caplets/Liquid Gels) 20-25°C (68-77°F). Avoid high humidity.